Alert archive / Virginia / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 232, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 8, 2006, 2:24 PM EDT for Franklin County, Virginia. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2006, 2:24 PM EDT (18:24 UTC)
- Expired
- Aug 8, 2006, 3:30 PM EDT
- In force
- 66 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Franklin County, VA
The radar
The Roanoke radar (KFCX), 48 km from the middle of the area, began a volume at 18:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 6.4 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 775 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 793 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRNK 081824
SVRRNK
VAC067-081930-
/O.NEW.KRNK.SV.W.0232.060808T1824Z-060808T1930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
224 PM EDT TUE AUG 8 2006
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA
* UNTIL 330 PM EDT
* AT 222 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
SAGO...OR ABOUT NEAR PENHOOK...AND MOVING SOUTHEAST AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...
PENHOOK...
SAGO...
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3707 7978 3682 7989 3679 7976 3685 7965
3705 7960
$$
WP2 follow-up statements
000
WWUS51 KRNK 081854
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
254 PM EDT TUE AUG 8 2006
VAC067-081930-
/O.CON.KRNK.SV.W.0232.000000T0000Z-060808T1930Z/
FRANKLIN VA-
254 PM EDT TUE AUG 8 2006
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR SOUTHEASTERN FRANKLIN COUNTY...
AT 252 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR SNOW CREEK...OR ABOUT
NEAR SYDNORSVILLE...MOVING SOUTHEAST AT 15 MPH.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE HAIL...DAMAGING
WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
LAT...LON 3707 7978 3682 7989 3679 7976 3685 7965
3705 7960
$$
WP000
WWUS51 KRNK 081926
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
323 PM EDT TUE AUG 8 2006
VAC067-081933-
/O.EXP.KRNK.SV.W.0232.000000T0000Z-060808T1930Z/
FRANKLIN VA-
323 PM EDT TUE AUG 8 2006
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FRANKLIN COUNTY
EXPIRES AT 330 PM EDT...
AT 323 PM...WEATHER RADAR SHOWED THE THUNDERSTORM THAT PROMPTED THE
WARNING HAD EXITED THE COUNTY AND WEAKENED. THEREFORE...THE WARNING
IS BEING ALLOWED TO EXPIRE AT 330 PM. ANOTHER THUNDERSTORM WILL BE
AFFECT LOCATIONS FROM SONTAG TO SAGO THROUGH 400 PM.
IF YOU LIVE IN SOUTHEAST FRANKLIN COUNTY...AND HAD TREES OR LIMBS
DOWN...OR HAIL..PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN
BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3707 7978 3682 7989 3679 7976 3685 7965
3705 7960
$$
WPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 1:27 PM EDT, 57 minutes earlier.
Area forecast discussion, Aug 8, 1:27 PM EDT, 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 127 PM EDT TUE AUG 8 2006 .AVIATION... FRONT WILL BE DROPPING THRU THE FCST AREA THIS AFTERNOON WITH SLOW DRYING OVERNIGHT AND WED. IN THE MEANTIME CONVECTION IS FIRING AHEAD OF THE FRONT WITH DAN HAVE THE BEST CHC OF SEEING A TSTM...BUT BELIEVE IT IS STILL A RELATIVELY SMALL CHC. FOR FOG TNGT WILL GO WITH CLIMATOLOGY. WE SHUD CLEAR OUT AND SEE LIGHT WINDS...HOWEVER WE WILL HAVE SOME DRY AIR ADVECTION TNGT IN WAKE OF THE FRONT TO INHIBIT IT A BIT. VFR CONDS TMRW WITH VERY LTL CHANCE OF PCPN. LIGHT EAST WINDS. && .PREV DISCUSSION... (ISSUED 1135 AM EDT TUE AUG 8 2006) SHORT TERM /REST OF TODAY/... UPDATING TO REMOVE MORNING REFERENCES. ALSO INCREASED POPS ON THE SW BORDER TO LIKELY THIS AFTN. CONVECTION AHEAD OF THE FRONT SHUD CONTINUE TO DEVELOP AND MOVE SE INTO THAT AREA. OTHER SMALL ADJUSTMENTS. PREV DISCUSSION... (ISSUED 953 AM EDT TUE AUG 8 2006) SHORT TERM /REST OF TODAY/... DID AN UPDATE TO ACCT FOR RAIN THAT HAS MOVED INTO THE ALLEGHANY HIGHLANDS THIS MORNING FROM WV. LIKE YDAY RAIN SHUD GRADUALLY DIMINISH AS IT MOVES PAST THE BLUE RIDGE AS DEEP NW FLOW EXISTS ACROSS THE REGION. LOT OF HEATING GOING ON IN THE SOUTH SO EXPECT PULSE TSTMS TO FIRE THERE THIS AFTN WITH LITTLE EXPECTED OVER THE NORTH. PREV DISCUSSION... (ISSUED 621 AM EDT TUE AUG 8 2006) AVIATION... DEVELOPING BAND OF CONVECTION JUST AHEAD OF THE COLD FRONT ALONG THE OHIO RIVER ATTM SHOULD PUSH SOUTH INTO THE SE WVA TAF SITES BY 12Z. THIS WILL BRING A PERIOD OF MVFR/IFR IN SHRA/TSRA THRU MID/LATE MORNING BEFORE VFR CONDITIONS RETURN IN SCTD CU THIS AFTERNOON. ELSEWHERE MIX OF MVFR/VFR VSBYS IN FOG WILL LINGER THRU ABOUT 14Z BEFORE SCOURING OUT AHEAD OF THE FRONT THRU THE AFTERNOON. ADDITIONAL ISOLATED CONVECTION POSSIBLE THIS AFTERNOON ESPCLY BLF-ROA-DAN VICINITY WHERE CB OR TEMPO MVFR CONDITIONS WILL BE INCLUDED. FRONT DRIFTS SOUTH OF THE REGION OVERNIGHT ALLOWING DRY ADVECTION TO GRADUALLY FILTER IN FROM THE NORTH THRU MORNING. STILL EXPECTING SOME LATE NIGHT VALLEY FOG TO PROMPT MVFR/IFR CONDITIONS AT MOST SPOTS ESPCLY WHERE EARLIER RAINFALL OCCURRED. PREV DISCUSSION... (ISSUED 300 AM EDT TUE AUG 8 2006) SHORT TERM /TODAY THROUGH WEDNESDAY/... COLD FRONT IN THE OHIO VALLEY WILL DRIFT SE INTO THE CWA BY MIDDAY BEFORE SETTLING INTO NC LATER THIS AFTERNOON. WEAK S/W ENERGY ALONG THE BOUNDARY TO THE WEST SHOULD ACT TO INCREASE SHRA/TSRA WESTERN SLOPES THIS MORNING BEFORE MORE CONVECTION DEVELOPS IN INSTABILITY OVER THE SOUTHERN ZONES THIS AFTERNOON. GFS STRONGER WITH UPPER SUPPORT/INSTABILITY SOUTH AND TENDS TO DRIVE PRECIP ACROSS THE RIDGES DESPITE INCREASING NW FLOW ALOFT...WHILE THE NAM SHOWING A MORE TYPICAL JUMP IN UVV INTO THE RESIDUAL TROF SE OF THE CWA. GIVEN FORECAST DRY PUNCH ALOFT PER RAOBS AND QUICK SHIFT OF 85H THETA-E AXIS INTO NC THIS AFTERNOON WILL LEAN A BIT MORE TOWARD THE PROGGED NAM TRANSITION AT THIS POINT. THUS PLAN TO HAVE HIGH CHANCE POPS FAR WESTERN ZONES THRU EARLY AFTERNOON ALONG BEST RH TRANSPORT AXIS...WITH DECENT CHANCES HEADING SE TOWARD NRN NC...AND ONLY SLIGHT CHANCES NE THIRD PER FASTER DRYING ALOFT/DOWNSLOPE. TEMPS AGAIN OFF TO A RATHER WARM START AND WILL RAISE A BIT IN SPOTS SINCE WONT TAKE MUCH SUN UNDER W/NW FLOW TO BOOST HIGHS INTO THE 80S/NEAR 90. EXPECT WAVE/CONVECTION OVER EASTERN NC TO HELP PULL DRY AIR IN FROM THE NORTH THIS EVENING AS HIGH PRESSURE BRIDGES ACROSS TO THE N BY MORNING. SOME LINGERING LOW POPS POSSIBLE FAR SOUTH EARLY TONIGHT THEN GRADUAL DRYING AND COOLER BEHIND DEPARTING WAVE. SOME 50S LIKELY NW VALLEYS OVERNIGHT WHILE WILL PLAY THINGS A BIT SLOWER TO DRY OUT SOUTH ESPCLY IF EASTERN NC TSRA LESS THAN EXPECTED...SO MAINLY 60S ELSEWHERE. SURFACE RIDGE SHOULD CONTINUE TO HANG ON DURING WED BEFORE SLOWLY GIVING WAY TO WEAK RETURN FLOW AHEAD OF NEXT UPSTREAM S/W BY LATE IN THE DAY. OVERALL LIKE THE SLOWER GFS TO SHIFT RIDGE EAST WHICH ALLOWS A SLOWER NORTHWARD RETURN OF RH/DEWPOINTS GIVEN CONFLUECE ALOFT. ALSO SE FLOW AND THETA RATHER WEAK WHICH SHOULD LIMIT POPS TO THE FAR SW RIDGES ESPCLY NW NC MAINLY LATE WHERE ISOLD 20 POPS SHOULD HOLD OTRW DRY ELSEWHERE. PROBABLY ENOUGH SHEARED MID/HIGH CLOUDS TO KEEP HIGHS FROM GETTING TOO WARM UNDER SLIGHTLY COOLER 85H READINGS SO ONLY SMALL CHANGES TO GOING HIGHS. LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/... NEXT WEAK S/W IN NW FLOW ALOFT WILL RIDE DOWN THE LEFTOVER FRONT WED NIGHT AND SOUTH OF THE CWA ON THU. MODELS DIFFER ON LOCATION OF POSSIBLE MCS FEATURE WITH THE NAM QUITE FAR N INTO THE DRY AIR WHILE OTHERS FARTHER SOUTH AND WEST. APPEARS SYSTEM WONT HAVE A LOT OF SUPPORT THIS FAR NORTH AS CORRIDOR OF HIGH THETA-E REMAINS WELL TO THE SW. THEREFORE WILL TRIM POPS BACK LEAVING ONLY A 20/30 POP FAR WEST LATE WED NIGHT AND SLIGHT CHANCES THU PENDING LATER MODEL SOLUTIONS. LOW CONFIDENCE IN THE REMAINDER OF THE EXTENDED AS THE GFS OVERDONE WITH NEXT MIDWEST WAVE FRI/SAT PER FEEDBACK PROBLEMS...WHILE THE NAM/CANADIAN SHOWING STRONGER HIGH PRES NOSING SOUTH BEHIND EARLIER S/W. THIS TREND COULD SPELL LESS SHRA OVER THE WEEKEND WITH MORE OF A TRANSITION TO A COOLER/DRIER SCENARIO UNDER MORE LOW LEVEL ONSHORE FLOW CLOUDS THAN RAINFALL AT THIS POINT. GIVEN DIFFS WILL REDUCE RAIN CHANCES BACK TO LOWER CHANCES AS THE EARLIER DGEX BASICALLY SHOWED THINGS DRY FROM FRIDAY ON. OTHERWISE ONLY MINOR ADJUST TO POPS/TEMPS THRU MONDAY. AVIATION... WILL CONTINUE TO SEE A MIX OF VFR AND MVFR VISBYS IN LIGHT FOG/HAZE OVERNIGHT...TRANSITIONING TO VFR BY 14Z. CONVECTION ALREADY BEGINNING TO LIGHT UP ALONG SFC FRONT DRIFTING SOUTH TOWARD THE AREA. EXPECT MAJORITY OF STORMS THIS MORNING SHOULD DROP SOUTH INTO EASTERN KENTUCKY GIVEN BETTER INSTABILITY IN PLACE...ALTHOUGH DO EXPECT TO SEE SOME MORE ACTIVITY MOVING INTO/DEVELOPING ACRS SOUTHEAST WEST VIRGINIA BY 09Z OR SO AHEAD OF WEAK SHORTWAVE ENERGY STRUNG OUT ALONG APPROACHING FRONT. WITH NORTHWEST FLOW OUTRUNNING SFC BOUNDARY...ANTICIPATE SOMEWHAT OF A BREAK IN THE ACTION ACRS NORTHERN AND CENTRAL AREAS WITH ADDITIONAL STORMS POSSIBLE OVR THE SOUTH AFTER 18Z. HIGH PRESSURE WILL BUILD IN TONIGHT WITH CLEARING CONDITIONS...ALTHOUGH WILL HAVE TO WATCH OUT FOR A BIT OF LOWER CLD POTENTIAL/MORE FOG ACRS THE SOUTH WITH MOISTURE LIKELY LINGERING INTO THE END OF THE TAF PERIOD. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && JS
Hazardous weather outlook, Aug 8, 3:42 AM EDT, 10 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 342 AM EDT TUE AUG 8 2006 NCZ001>006-018>020-VAZ007-009>017-022-032>034-043>045-058-059- WVZ042-090745- ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-ROANOKE-PATRICK-FRANKLIN-BEDFORD-HENRY- PITTSYLVANIA-CAMPBELL-HALIFAX-CHARLOTTE-MERCER- 342 AM EDT TUE AUG 8 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA... SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED AHEAD OF A COLD FRONT INTO EARLY THIS EVENING. SOME OF THE STORMS MAY CONTAIN ISOLATED DAMAGING WINDS AND HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION COULD BE NEEDED IF THUNDERSTORMS BECOME MORE ORGANIZED THIS AFTERNOON. VAZ018>020-023-024-035-046-047-WVZ043>045-090745- CRAIG-ALLEGHANY-BATH-BOTETOURT-ROCKBRIDGE-AMHERST-APPOMATTOX- BUCKINGHAM-SUMMERS-MONROE-GREENBRIER- 342 AM EDT TUE AUG 8 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Aug 8, 1:12 PM EDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 112 PM EDT TUE AUG 8 2006 NCZ001>006-018>020-VAZ009-012-015-016-032-043-044-058-059-082200- ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-SMYTH-WYTHE-GRAYSON-CARROLL-PATRICK-HENRY-PITTSYLVANIA- HALIFAX-CHARLOTTE- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON... DANBURY...EDEN...BOONE...WILKESBORO...YADKINVILLE...MARION... WYTHEVILLE...INDEPENDENCE...GALAX...STUART...MARTINSVILLE... DANVILLE...SOUTH BOSTON...KEYSVILLE 112 PM EDT TUE AUG 8 2006 ...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON... A COLD FRONT SAGGING SOUTH ACROSS THE REGION WILL TRIGGER SCATTERED THUNDERSTORMS THIS AFTERNOON OVER SOUTHERN VIRGINIA AND NORTHWEST NORTH CAROLINA. VERY UNSTABLE AIR SOUTH OF THE FRONT WILL RESULT IN SOME OF THESE STORMS BECOMING SEVERE WITH DOWNBURSTS PRODUCING DAMAGING WINDS. THE THREAT OF SEVERE WEATHER WILL SHIFT SOUTH INTO CENTRAL AND SOUTHERN PORTIONS OF NORTH CAROLINA BY EARLY EVENING. JDS
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 8:25 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania | 41 min |
| Aug 8, 3:30 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania, City of Danville | 60 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.